Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Undergone heart bypass surgery. Having continuous hiccups. Taking medicine. Any suggestion?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 338 Questions
Hello Dr.. My Dad has undergone heart bypass surgery in Aug-12. Subsequently again due to partial success, he faced problems in the same blocked coronary arteries and underwent Balloon plasty in Feb-13.
He is diabetic since 20 years and more. He is on insulin daily doses.

He had continuous hiccups off and on the whole day. 9 am till 1 pm IST today, again 2 pm till 7.30 pm, again started at 7.45 pm and not stopping. He had similar hiccups earlier. Cardiologist checked his condition and told to consult a general physician, as heart parameters were under control. General physician advised to take Livofen 5 mg twice a day if it continued. We have given one dose at 6 pm.

His medicines are as below.
T. Ecospirin 150mg 0 - 1 - 0
T. Ceruvin 75 mg 1-0-1
T. Rosuvas 40mg 0-0-1
T. Ivabrad 5 mg 1-0-1
T. Cardace 1.25 mg 1-0-1
T. Flavedon MR 35mg 1-0-1
T. Lasix 40 mg 1-1/2-0
T. Monotrate SR 30 mg 1-0-0
C. Orofer XT 1-0-0
T. Pantocid 40 mg 1-0-0
Syp. Cremafin 30ml - 0 - 30ml
Powder Isapgol laxative

T. Gluconorm SR 500 mg 1-0-1
T. Glador 2mg 1-0-1
Insulin human mixtard 30/70 12 units - day, 5 units night

Please let us know your suggestions and advise for the hiccups problem that he is facing now.

Thanks and Regards

His medicines are as below.
Posted Tue, 7 May 2013 in Hypertension and Heart Disease
Answered by Dr. Maruti Karale 1 hour later

Thanks for posting your query.

Repeated or continuous irritation of diaphragm muscles or phrenic nerve irritation due to various causes leads to hiccups.

Here in your Dad's case there are multiple risk factors for hiccups.
His hiccups may be due to electrolyte disturbances like hypokalemia, hyponatremia, hypocalcemia, gastritis, uremia or high blood urea nitrogen and creatinine.

To stop hiccups, the cause of hiccups should be searched and treated. Hence get detailed renal function test done prior to proceeding to treatment.

Oral pantoprazol and chlorpromazine may help in recurrent hiccups if no cause has been found. These drugs can be added to his treatment list after discussing with his doctors.

Hope this helps you .

You can write back to me after getting investigations or for more doubts if any.

Thank you.
Above answer was peer-reviewed by
Follow-up: Undergone heart bypass surgery. Having continuous hiccups. Taking medicine. Any suggestion? 8 hours later
Hello Dr.

Thanks for the reply. His hiccups stopped finally by night. He went to bed with hiccups but it stopped by itself.

RFT has been taken twice during the last one month.

Creatinine - 1.36, Potassium - 4.0, Sodium - 136, Urea - 40, Uric Acid - 5.23

Creatinine - 1.45, Potassium - 3.6, Sodium - 136, Urea - 32, Uric Acid 4.98

Kindly advise.
Answered by Dr. Maruti Karale 5 hours later

Glad to know about your Dad.

As hiccups are stopped hence need not to start on any new medicine.

His serum creatinine is increased slightly compared to previous report. Also his serum potassium and sodium are on lower side of normal range.

Lasix and laxatives can cause such changes. I think you need to consider stopping one of the laxativee (Isapgol) and continue with the cremaffin 30 ml at bed time for constipation. Increase salt intake little bit. You can give 6-7 gm of salt per day.

Repeat creatinine after 7 days, if it is still increasing then dose of cardace (ramipril) needs to be adjusted.

Hope this solves your query.

Wish your dad a healthy and happy life.

Thank you.

Above answer was peer-reviewed by
Follow-up: Undergone heart bypass surgery. Having continuous hiccups. Taking medicine. Any suggestion? 2 days later
Hello Dr.

We stopped the laxative Isapgol. We continued only Cremaffin 30 ml at bed time.
But the hiccups are occuring repeatedly.

We have given Livofen doses few more times, whenever it is not subsiding at all.

Just now, the problem is that he said he felt some mild pain in the heart area in the chest. We gave him Sorbitrate and he feels better.

My question is that is "Are Hiccups related to any heart problem / artery blockages ?" or "Do Hiccups cause negative affect on pulmonary efficiency ?" This is because, Sorbitrate seems to reduce the pain in / around the heart.

We still need to find out the cause of Hiccups. Kindly advise.

Thanks and Regards
Answered by Dr. Maruti Karale 9 hours later

Thanks for the reply.

I hope you have stopped his laxatives after discussing with his treating doctor. If not, I strongly urge you to discuss with his doctors and do the necessary changes.

Heart problems or artery blockages do not cause hiccups and there is no harmful effects on heart function from this hiccups.

Hiccups do cause little distress while breathing; but there is no direct effect on pulmonary function.

Regarding the cause of hiccups still I consider you to repeat renal function test as there are chances of electrolyte disturbances or uremia as his previous reports were also at borderline.

You can give syp.mucain gel 10ml three times in a day. Chlorpromazine can also help. Carbonated beverages can help a little.

If still hiccups remain persistent or recurrent admit him to the hospital for evaluation of cause and management.

Hope this solves your problem.

Thank you
Above answer was peer-reviewed by
Follow-up: Undergone heart bypass surgery. Having continuous hiccups. Taking medicine. Any suggestion? 2 days later
Hello Dr..

Thank you for the very accurate diagnosis and advise. Thanks for clarifying our questions on Pulmonary function and effect of hiccups on heart.

We met our Cardiologist on 15-Apr. He suggested that we consult a Gastro Dr. for advise on Hiccups, as he found the heart parameters to be within limits.

Gastro Dr. advised to admit my Dad as he has been having hiccups for more than a week. On 15-Apr, he was given Liofen 10 mg dose at 2 pm and again at 8 pm.
But the hiccups didnot stop.

On 16-Apr, an Echo test was done and Heart Efficiency is showing about 25-30%, compared to 35% after Ballon Plasty in Feb-13. RFT was also done and Creatinine was controlled with medicine dosage. Bu tmy Dad continued to have hiccups.

Later, the Drs. discussed and advised to give a dose of Phenergan after my Dad had his lunch at 2 pm. This just put him UNCONSCIUOS in few minutes. He became restless and shaking his hands and legs.

Drs. took control of the situation and admitted him in ICU at about 4 pm. He was put on ventilator for few hours. He recovered his consciousness at about 6.30 pm. He passed urine and also had his dinner, although in a drowzy state at about 8.30 pm.

Today, 17-Apr by 9 am, still in ICU, my Dad was better and had his breakfast. But his hiccups again started and continued in few hours. Cardio and Gastro Drs. discussed and came to a decision to give Chlorpromazine, WHICH YOU ALSO HAVE RECOMMENDED. HALF TABLET DOSE was given at 1.30 pm. after lunch.

He has been continuously sleeping for the past 6 hours, waking in between to pass urine, talking few minutes to Nurses and visiting family members.


Thanks and Regards
Answered by Dr. Maruti Karale 6 hours later

Thanks for writing back.

Chlorpromazine can cause sedation, slurred speech, dry mouth, constipation and urinary retention. At low doses these side effects are less common.
Sedation occurs more with initial doses of chlorpromazine.

Chlorpromazine, if given in higher doses and for long period can lead to extra pyramidal side effects like slowness in hand and limb movement, bradykinesia and tremors.

Excessive sleep will last for one or two days with chlorpromazine. It will not harm him.
Dose of chlorpromazine can be decreased gradually once hiccups get stopped.

Hope I answered your query.

Thank you.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor